Alert archive / Mississippi / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 39, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at Mar 27, 2023, 11:49 PM CDT for Hancock County, Pearl River County, Mississippi; Washington Parish, Louisiana. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 27, 2023, 11:49 PM CDT (04:49 UTC)
- Expired
- Mar 28, 2023, 12:30 AM CDT
- In force
- 41 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Washington Parish, LA, Hancock County, MS, Pearl River County, MS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 28, 12:28 AM CDT | HAIL 1 | 3 Ssw Mcneil, MS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 39 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 4.8 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1871 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 809 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.1
The text
As transmitted.
943
WUUS54 KLIX 280449
SVRLIX
LAC117-MSC045-109-280530-
/O.NEW.KLIX.SV.W.0039.230328T0449Z-230328T0530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New Orleans LA
1149 PM CDT Mon Mar 27 2023
The National Weather Service in New Orleans has issued a
* Severe Thunderstorm Warning for...
East central Washington Parish in southeastern Louisiana...
Northeastern Hancock County in southern Mississippi...
Pearl River County in southern Mississippi...
* Until 1230 AM CDT.
* At 1148 PM CDT, a severe thunderstorm was located near Crossroads,
or 7 miles west of Poplarville, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Picayune, Poplarville, Varnado, Crossroads and Mcneil.
This includes Interstate 59 in Mississippi between mile markers 6 and
41.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3100 8934 3052 8934 3053 8974 3089 8986
3093 8985 3099 8948 3098 8947 3098 8943
3100 8942 3101 8935
TIME...MOT...LOC 0448Z 259DEG 19KT 3080 8966
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 8:31 PM CDT, 3 hours 18 minutes earlier.
Area forecast discussion, Mar 27, 8:31 PM CDT, 3 hours 18 minutes before
Area Forecast Discussion National Weather Service New Orleans LA 831 PM CDT Mon Mar 27 2023 ...New UPDATE, MARINE... .UPDATE... Issued at 742 PM CDT Mon Mar 27 2023 Weaker surface winds, copious low-level moisture, and some residual subsidence could result in patchy dense fog development near the immediate coast overnight tonight preceding the more widespread thunderstorm activity in the morning. This is indicated by SREF probabilities of less than 1 mile being around 70% for areas such as MS Sound and Vermilion Bay. The main inhibitor will be cloud cover and warm boundary layer temps which could limit the amount of decoupling and trapping of low-level moisture tonight so this is only a medium confidence forecast. However, marine dense fog headlines have been issued for the inner coastal waters near the shore for the potential of patchy dense fog impacting visibilities. As of now, probabilities are much lower that this fog will be able to make it inland very far and thus no dense fog headlines are being included for land areas. We've stayed a tad more insulated with cloud cover and elevated low-level moisture across the area so temperatures have been slower to decrease after sunset. Bumped minimum temperatures for tonight upward mainly south of I-10/12 corridor where the more moist air mass will keep temperatures elevated in the upper 60s. Also reflected the rain-cooled corridor along the stalled boundary from Iberville Parish to Pearl River County where temperatures remain on track. && .SHORT TERM... (This evening through Tuesday night) Issued at 252 PM CDT Mon Mar 27 2023 Overall...A weak and diffuse boundary is draped across the local area near the coast. A fast-moving shortwave currently located near the four corners region will progress eastward overnight forcing a cold front through the area tomorrow. The front will pass through the local area by tomorrow evening, ushering in a brief respite from the heat. In a little more detail...Isolated showers are currently focused along the boundary near the coast. Still believe most of this activity will wane by evening as the airmass becomes slightly less supportive of convection. However, most of the CAMs suggest that a burst of showers and storms could fire up around the Baton Rouge area by about 00z, moving eastward along the current boundary before dissipating. The specifics in exactly where and when those storms might fire and move is a little questionable, but it seems plausible enough to carry a chance of showers along the boundary into the evening. The real action looks to get started after midnight as the shortwave kicks the front into motion again. Expect showers and storms to fire over western portions of the area before daybreak and spread eastward as the front sinks southeastward. Timing wise, this could make for a messy commute tomorrow morning, especially since some of these storms will be capable of producing heavy rain, leading to lower visibility along area roadways and possibly ponding of water in low lying and poor drainage areas. WPC continues to carry a marginal risk of excessive rainfall, and this seems warranted. Regarding potential for severe weather, the parameters will be similar to today with continued speed shear and steep lapse rates in the mid levels. Thus, while severe weather doesn't look likely, it can't be ruled out that one or two storms could become stronger or severe, producing large hail or damaging wind gusts. Once the front moves through, cold air advection will result in a cooler night Tuesday night. Clouds look to hang around, so it won't be an ideal set up for radiative cooling, but the cold air advection alone should help cool things off into the upper 40s to mid 50s north and into the mid to upper 50s south. && .LONG TERM... (Wednesday through Sunday night) Issued at 252 PM CDT Mon Mar 27 2023 In the extended period we move out from under very weak upper troughing and transition into some moderate ridging that takes us into Thursday. An upper low moving out of the upper plains and across the upper midwest bring a front across our area Friday into the weekend followed again by high pressure at the end of the long term. Temperatures will start out seasonable, but by Thursday night into Friday through the end of the period temps will be getting up into the range of 10-12 degrees above normal with highs in the 80s and perhaps approaching 90 in some locations. At this point it looks like there will be rain and thunderstorms associated with the front. The global models have some differences in how they treat the location and passage of the front, either stalling over us (Euro) or pushing through the area and moving on past (GFS). Will wait for these models to come into some agreement before trying to get specific on impacts such as amount of rain or severity of weather. && .AVIATION... (00Z TAFS) Issued at 658 PM CDT Mon Mar 27 2023 Showers and thunderstorms have developed along a stationary boundary that stretches from Iberville to Washington Parish which is causing impacts to KBTR at the moment. These impacts should persist for the next couple hours before waning after sunset. Thereafter, MVFR to IFR cigs will gradually build down over the southern half of the area impacting most terminals by 0600 UTC. While some stray showers and even some vis impacts due to coastal fog could intermittently impact terminals such as KHUM, KGPT, KASD, and KNEW overnight, the primary focus will be impacts brought on by a period of scattered to widespread thunderstorm activity expected as the cold front pushes through on Tuesday morning. Timing has trended slightly later compared to the previous forecast, but the highest chance of impacts appear to be between 1000 and 1800 UTC. Western terminals will be on the front side of the time range while eastern terminals will be on the back side of this time range. Post-front, conditions will gradually improve by evening with winds increasing out of the north. && .MARINE... Issued at 742 PM CDT Mon Mar 27 2023 Fairly benign conditions will persist across the coastal waters through tonight, though patchy dense fog will be possible mainly over the near shore waters during the second half of tonight. A cold front will pass through the waters late tomorrow, with winds shifting to the north and strengthening to near 20 knots. This may require a small craft advisory for at least a portion of the open Gulf waters Tuesday night into Wednesday morning. As surface high pressure shifts eastward, winds are expected to turn to the east and decrease in speed to 10 to 15 knots by Wednesday night and Thursday. Another approaching area of low pressure will increase the pressure gradient across the coastal waters on Friday, and could result in another period of hazardous conditions Friday night. && .PRELIMINARY POINT TEMPS/POPS... MCB 60 72 47 68 / 60 60 0 0 BTR 66 75 54 70 / 70 80 0 0 ASD 66 76 52 70 / 60 90 0 0 MSY 68 74 57 67 / 50 80 0 10 GPT 66 73 52 68 / 50 80 0 0 PQL 65 76 50 70 / 50 80 0 0 && .LIX WATCHES/WARNINGS/ADVISORIES... LA...None. GM...None. MS...None. GM...None. && UPDATE...TJS SHORT TERM...DM LONG TERM....DS AVIATION...TJS MARINE...TJS
In the hours before
Special weather statement, Mar 27, 7:59 PM CDT, 3 hours 50 minutes before
Special Weather Statement
National Weather Service New Orleans LA
759 PM CDT Mon Mar 27 2023
LAZ047-048-280130-
West Baton Rouge LA-East Baton Rouge LA-
759 PM CDT Mon Mar 27 2023
...A strong thunderstorm will impact portions of West Baton Rouge and
southwestern East Baton Rouge Parishes through 830 PM CDT...
At 759 PM CDT, Doppler radar was tracking a strong thunderstorm over
Brusly, or near Port Allen, moving east at 15 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Baton Rouge, Baker, Port Allen, Oak Hills Place, Addis, Brusly,
Westminster, Old Jefferson, Merrydale, Inniswold, Village St. George,
Gardere, Brownfields, Shenandoah and Baton Rouge Airport.
This includes the following Interstates...
Interstate 10 in Louisiana between mile markers 142 and 166.
Interstate 12 between mile markers 1 and 6.
Interstate 110 in Louisiana between mile markers 1 and 8.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3062 9110 3036 9099 3032 9121 3033 9131
3041 9140 3045 9143
TIME...MOT...LOC 0059Z 249DEG 12KT 3042 9127
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
ZeringueSpecial weather statement, Mar 27, 8:38 PM CDT, 3 hours 11 minutes before
Special Weather Statement
National Weather Service New Orleans LA
838 PM CDT Mon Mar 27 2023
LAZ036-037-048-083-280215-
Northern Livingston LA-St. Helena LA-East Feliciana LA-
East Baton Rouge LA-
838 PM CDT Mon Mar 27 2023
...A strong thunderstorm will impact portions of southwestern St.
Helena, northwestern Livingston, southeastern East Feliciana and
northeastern East Baton Rouge Parishes through 915 PM CDT...
At 838 PM CDT, Doppler radar was tracking a strong thunderstorm near
Brownfields, or near Baker, moving northeast at 35 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Baton Rouge, Zachary, Baker, Pride, Merrydale, Watson, Brownfields
and Greenwell Spring.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3047 9111 3063 9121 3086 9080 3062 9066
TIME...MOT...LOC 0138Z 242DEG 30KT 3059 9109
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
ZeringueSpecial weather statement, Mar 27, 9:23 PM CDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service New Orleans LA
923 PM CDT Mon Mar 27 2023
LAZ037-071-MSZ069-070-280300-
St. Helena LA-Northern Tangipahoa LA-Pike MS-Amite MS-
923 PM CDT Mon Mar 27 2023
...A strong thunderstorm will impact portions of northeastern St.
Helena and northwestern Tangipahoa Parishes, southwestern Pike and
southeastern Amite Counties through 1000 PM CDT...
At 923 PM CDT, Doppler radar was tracking a strong thunderstorm near
Easleyville, or near Greensburg. This storm was nearly stationary.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Greensburg, Kentwood, Gillsburg, Easleyville and Tangipahoa.
This includes the following Interstates...
Interstate 55 in Louisiana between mile markers 54 and 66.
Interstate 55 in Mississippi near mile marker 1.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3105 9053 3102 9050 3101 9050 3086 9042
3079 9064 3095 9075 3109 9058
TIME...MOT...LOC 0223Z 239DEG 4KT 3091 9063
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
ZeringueSpecial weather statement, Mar 27, 9:59 PM CDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service New Orleans LA
959 PM CDT Mon Mar 27 2023
LAZ037-071-MSZ069-070-280330-
St. Helena LA-Northern Tangipahoa LA-Pike MS-Amite MS-
959 PM CDT Mon Mar 27 2023
...A strong thunderstorm will impact portions of northeastern St.
Helena and northwestern Tangipahoa Parishes, southwestern Pike and
southeastern Amite Counties through 1030 PM CDT...
At 958 PM CDT, Doppler radar was tracking a strong thunderstorm over
Kentwood, or 10 miles northeast of Greensburg, moving east at 10 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kentwood, Osyka and Tangipahoa.
This includes the following Interstates...
Interstate 55 in Louisiana between mile markers 56 and 66.
Interstate 55 in Mississippi between mile markers 1 and 7.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3113 9044 3094 9034 3091 9034 3089 9032
3087 9032 3084 9060 3101 9066
TIME...MOT...LOC 0258Z 252DEG 10KT 3095 9055
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
ZeringueSpecial weather statement, Mar 27, 10:22 PM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1022 PM CDT Mon Mar 27 2023
LAZ039-MSZ077-280345-
Washington LA-Pearl River MS-
1022 PM CDT Mon Mar 27 2023
...A strong thunderstorm will impact portions of east central
Washington Parish in southeastern Louisiana and northwestern Pearl
River Counties through 1045 PM CDT...
At 1021 PM CDT, Doppler radar was tracking a strong thunderstorm near
Varnado, or 10 miles northeast of Bogalusa, moving northeast at 15
mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Poplarville and Varnado.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3085 8950 3084 8978 3091 8985 3101 8972
3100 8964
TIME...MOT...LOC 0321Z 246DEG 15KT 3088 8972
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
BLSpecial weather statement, Mar 27, 10:59 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1059 PM CDT Mon Mar 27 2023
LAZ039-MSZ077-280430-
Washington LA-Pearl River MS-
1059 PM CDT Mon Mar 27 2023
...A strong thunderstorm will impact portions of east central
Washington Parish in southeastern Louisiana and northern Pearl River
Counties through 1130 PM CDT...
At 1058 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Poplarville, moving northeast at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Poplarville.
This includes Interstate 59 in Mississippi between mile markers 31
and 33.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3086 8944 3082 8975 3093 8982 3100 8964
3100 8956
TIME...MOT...LOC 0358Z 244DEG 13KT 3088 8966
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BLThe office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 9:59 PM CDT | Special Weather Statement | LIX | Pike | 31 min |
| Mar 27, 10:22 PM CDT | Special Weather Statement | LIX | Pearl River | 23 min |
| Mar 27, 10:26 PM CDT | Severe Thunderstorm Warning | LIX | Pike | 34 min |
| Mar 27, 10:59 PM CDT | Special Weather Statement | LIX | Pearl River | 31 min |
| Mar 27, 11:24 PM CDT | Severe Thunderstorm Warning | LIX | Pearl River | 36 min |
| Mar 28, 12:25 AM CDT | Severe Thunderstorm Warning | LIX | Hancock, Harrison, Pearl River | 22 min |
| Mar 28, 1:10 AM CDT | Severe Thunderstorm Warning | LIX | Pike, Walthall | 29 min |
| Mar 28, 1:31 AM CDT | Special Weather Statement | LIX | Jackson | 44 min |
| Mar 28, 2:20 AM CDT | Special Weather Statement | LIX | Jackson | 25 min |
| Mar 28, 5:42 AM CDT | Severe Thunderstorm Warning | LIX | Amite | 48 min |
| Mar 28, 6:02 AM CDT | Special Weather Statement | LIX | Walthall | 28 min |
| Mar 28, 6:08 AM CDT | Severe Thunderstorm Warning | LIX | Pike, Walthall | 37 min |
| Mar 28, 6:28 AM CDT | Severe Thunderstorm Warning | LIX | Amite, Pike | 15 min |
| Mar 28, 6:33 AM CDT | Severe Thunderstorm Warning | LIX | Pike, Walthall | 42 min |
| Mar 28, 7:08 AM CDT | Severe Thunderstorm Warning | LIX | Walthall | 37 min |
| Mar 28, 7:20 AM CDT | Severe Thunderstorm Warning | LIX | Amite, Pike | 25 min |
| Mar 28, 7:29 AM CDT | Special Weather Statement | LIX | Hancock | 46 min |
| Mar 28, 8:14 AM CDT | Special Weather Statement | LIX | Hancock | 31 min |
| Mar 28, 8:46 AM CDT | Areal Flood Advisory | LIX | Harrison, Jackson | 3 hr |
| Mar 28, 8:50 AM CDT | Special Weather Statement | LIX | Jackson | 40 min |
| Mar 28, 9:52 AM CDT | Special Weather Statement | LIX | Jackson | 68 min |
| Mar 27, 7:35 PM CDT | Special Weather Statement | LIX | East Feliciana | 25 min |
| Mar 27, 7:41 PM CDT | Areal Flood Advisory | LIX | Iberville, Pointe Coupee, West Baton Rouge | 3 hr |
| Mar 27, 7:48 PM CDT | Marine Dense Fog Advisory | LIX | 13 hr | |
| Mar 27, 7:59 PM CDT | Special Weather Statement | LIX | East Baton Rouge, West Baton Rouge | 31 min |
| Mar 27, 8:02 PM CDT | Flash Flood Warning | LIX | East Baton Rouge, Iberville, West Baton Rouge | 3 hr |
| Mar 27, 8:38 PM CDT | Special Weather Statement | LIX | East Baton Rouge | 37 min |
| Mar 27, 9:00 PM CDT | Severe Thunderstorm Warning | LIX | East Baton Rouge, East Feliciana, Saint Helena | 45 min |
| Mar 27, 9:23 PM CDT | Special Weather Statement | LIX | Saint Helena | 37 min |
| Mar 27, 10:55 PM CDT | Severe Thunderstorm Warning | LIX | Tangipahoa, Washington | 35 min |
| Mar 28, 12:59 AM CDT | Special Weather Statement | LIX | Washington | 31 min |
| Mar 28, 3:59 AM CDT | Special Marine Warning | LIX | 61 min | |
| Mar 28, 4:35 AM CDT | Special Weather Statement | LIX | West Baton Rouge | 40 min |
| Mar 28, 4:52 AM CDT | Special Marine Warning | LIX | 34 min | |
| Mar 28, 5:28 AM CDT | Special Weather Statement | LIX | East Baton Rouge | 47 min |
| Mar 28, 5:49 AM CDT | Special Weather Statement | LIX | Saint Helena | 26 min |
| Mar 28, 6:15 AM CDT | Special Weather Statement | LIX | Saint John the Baptist | 45 min |
| Mar 28, 6:54 AM CDT | Special Marine Warning | LIX | 66 min | |
| Mar 28, 3:09 PM CDT | Small Craft Advisory | LIX | 19 hr |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2023Severe Thunderstorm Warnings in Louisiana, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.